One of the things I struggled with when we started this blog was how much to share. I’d like to share what’s really going on with my melanoma journey so that others could learn from it, or at least relate to it. On the other hand, I don’t want to get too specific about the medical stuff because, well, it might be more detail than most people would want. What to do? Well, I guess I’ll take things one step at a time and today’s post will err on the side of sharing. You’ve been warned.
There are many side effects that can come with immunotherapy treatment. For Opdivo, I have a glossy pamphlet put out by the drug company listing them. Actually, it mostly just lists the symptoms and you’re supposed to contact your doctor if you have any of those symptoms. I guess you’re supposed to infer the side effect from the symptoms.
For instance, two of the symptoms in the hormone gland category are increased thirst and frequent urination. The pamphlet doesn’t mention diabetes, but those were my symptoms and that’s what I got.
Another symptom under the hormone gland category is constipation. I don’t know which of the hormone glands regulate pooping. The pamphlet doesn’t say, but I should probably find out because that’s what I got. The thing about constipation, however, is that it can be caused by a lot of things, including diabetes (check!) and changes in diet (also check). I’ve mentioned this symptom to both my old and new oncologist as well as my PCP and none of them seemed overly surprised or concerned. The standard recommendation was to try an OTC stool softener.
Now, constipation is defined as less than three bowel movements in a week, so roughly less than one every two or three days. Prior to today, it had been six days for me. I know this because I have been keeping a log. I call it my Dump Log. I just record the date and time, nothing more. I don’t record the amount (which is usually substantial) or the effort required to achieve it (also substantial).
Oh, and speaking of effort, I have an inguinal hernia, which makes straining difficult. I have to hold it in with one hand while sometimes pushing so hard I fear that I might pass out. TMI yet? Well, sometimes I’ve had to resort to other measures, and those details I will spare you.
At first, I tried fiber pills (psyllium husk) thinking fiber was more natural, but that was a mistake. Too much bulk. I stopped those pills and then started the stool softener as my doctors recommended. I don’t know if they had any influence but I finally had a successful launch today. So all’s good on that end, for now.
I mention all this not to gross you out, but just to give you an idea of what kind of day to day crap goes along with this journey. So far, in spite of the diabetes and the other stuff, I still feel fortunate because I’m still able to live my life somewhat normally. It’s just that, even when things are going well, shit happens.